Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 89, NWS Des Moines, IA

April 22, 2007Greene County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 22, 2007, 4:29 PM CDT for Greene County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2007, 4:29 PM CDT (21:29 UTC)
Expired
Apr 22, 2007, 5:15 PM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Greene County, IA

The radar

The Des Moines radar (KDMX), 63 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 1:56 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 222129
SVRDMX
IAC073-222215-
/O.NEW.KDMX.SV.W.0089.070422T2129Z-070422T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
429 PM CDT SUN APR 22 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN WEST CENTRAL IOWA...

* UNTIL 515 PM CDT...

* AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF GLIDDEN TO
  7 MILES NORTHEAST OF COON RAPIDS TO 11 MILES SOUTH OF JEFFERSON TO
  10 MILES NORTH OF PANORA...AND MOVING NORTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  JEFFERSON BY 440 PM CDT...

THE TOWNS OF SCRANTON...CHURDAN...GRAND JUNCTION...DANA AND PATON ARE
ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A 
BASEMENT OR SMALL INTERIOR ROOM. A TORNADO WATCH REMAINS IN EFFECT 
FOR THE WARNED AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4186 9464 4186 9430 4198 9416 4221 9417
      4221 9448

$$

VACHALEK
2 follow-up statements
000 
WWUS53 KDMX 222147
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
448 PM CDT SUN APR 22 2007

IAC073-222215-
/O.CON.KDMX.SV.W.0089.000000T0000Z-070422T2215Z/
GREENE IA-
448 PM CDT SUN APR 22 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GREENE COUNTY
UNTIL 515 PM CDT...

AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
JEFFERSON TO JEFFERSON TO 7 MILES SOUTH OF JEFFERSON...MOVING
NORTHEAST AT 40 MPH.

THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
GREENE COUNTY...INCLUDING THE TOWNS OF JEFFERSON...CHURDAN...GRAND
JUNCTION...PATON AND DANA.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4186 9464 4186 9430 4198 9416 4221 9417
      4221 9448

$$

VACHALEK
000 
WWUS53 KDMX 222215
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
515 PM CDT SUN APR 22 2007

IAC073-222225-
/O.EXP.KDMX.SV.W.0089.000000T0000Z-070422T2215Z/
GREENE IA-
515 PM CDT SUN APR 22 2007

...THE SEVERE THUNDERSTORM WARNING FOR GREENE COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 511 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4186 9464 4186 9430 4198 9416 4221 9417
      4221 9448

$$

VACHALEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:25 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 22, 3:25 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT SUN APR 22 2007

.DISCUSSION...
PATTERN TO REMAIN ACTIVE THROUGH MIDWEEK WITH A COUPLE OF SYSTEMS
TRAVELING THROUGH THE WESTERLIES.  CURRENTLY...UPPER LOW TRAVERSING
NEBRASKA WITH FIRST BATCH OF CONVECTION IN AREA OF GOOD THETA-E
ADVECTION AND DECENT MIDLEVEL FORCING.  MOST OF THE CONVECTION HAS
REMAINED BELOW SEVERE CRITERIA THROUGH EARLY AFTERNOON.  HOWEVER...
CLEARING IS OCCURRING IMMEDIATELY BEHIND THIS FIRST LINE OF
CONVECTION WITH DECENT DESTABILIZATION OCCURRING IN WESTERN IA.
SHEAR PARAMETERS SUFFICIENT FOR SVR WEATHER WITH CAPE BECOMING THE
LIMITING FACTOR.  WL BE MONITORING THIS CLOSELY OVER THE NEXT FEW
HOURS FOR EXTENT OF INCREASE AND HOW ANY TORNADO THREAT EVOLVES.
OTHERWISE...UPPER LOW WL TRACK THROUGH IA OVERNIGHT WITH
THUNDERSTORMS CONTINUING TO SPREAD NORTHEAST WITH TIME.  OVERALL SVR
THREAT WL GRADUALLY DIMINISH LATER THIS EVENING AS CAPE DIMINISHES
AND SYSTEM PULLS EAST.  GOOD SUBSIDENCE AFTER 06Z AND EXPECT MOST
PCPN TO END WEST OF I35 BY MIDNIGHT AND BY 09Z IN MOST OF CWA.

QUIET WX ON MONDAY WITH SFC RIDGING AHEAD OF UPPER LOW DROPPING INTO
SW UNITED STATES.  WL SEE STRONG THETA-E AND WAA DEVELOP MONDAY
NIGHT AHEAD AS STRONG CYCLOGENESIS OCCURS ALONG THE FRONT RANGE.
APPEARS THUNDERSTORMS WL DEVELOP ACRS KS AND NEBRASKA DURING THE
NIGHT AND PUSH ENE TOWARD IA.  LIKELY WL REMAIN DRY MOST OF THE
NIGHT WITH PCPN EDGING INTO THE WEST TOWARD MORNING.  FOR TUESDAY
INTO WEDNESDAY...WL SEE WARM FRONT SET UP JUST SOUTH OF THE IA/MO
BORDER WITH RELATIVELY STRONG LOW LEVEL FLOW HEADING INTO THIS
BOUNDARY.  EXPECT PERIODS OF SHOWERS AND EMBEDDED THUNDERSTORMS
DURING THIS TIME WITH LOCALIZED HEAVY RAINFALL.  SOME LOCATIONS MAY
SEE IN EXCESS OF 3 INCHES WITH WIDESPREAD 1 TO 2 INCH AMOUNTS.  WE
CAN TAKE SOME WATER AT THIS TIME...BUT IF WE BEGIN TO SEE WIDESPREAD
AMOUNTS IN EXCESS OF 2 TO 3 INCHES...THEN FLOODING WL BECOME A BIG
CONCERN. SVR WEATHER DOES NOT APPEAR TO BE A LARGE CONCERN AT THIS
TIME AND ANY THUNDERSTORMS WOULD LIKELY BE ELEVATED HAIL PRODUCERS.

EXTENDED MODELS BECOMING MORE ZONAL LATE IN THE WEEK INTO NEXT
WEEKEND WITH LESS THREAT OF PCPN INTO FRIDAY AND SATURDAY.  HAVE
LEFT SOME LOW POPS DURING THIS TIME WITH FRONT PASSING THROUGH THE
STATE...BUT PCPN AMOUNTS LOOK LIGHT AND SCATTERED.  TEMPERATURES
ALSO HAVE BEEN RAISED IN LATER PERIODS WITH SOUTHWEST SFC FLOW WHICH
IS USUALLY CONDUCIVE TO DAYTIME HIGHS HIGHER THAN GUIDANCE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

COGIL
Hazardous weather outlook, Apr 22, 3:38 PM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
338 PM CDT SUN APR 22 2007

IAZ015-023-024-033>035-044>047-057>059-070>072-081>083-092>094-
232045-
PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-CRAWFORD-
CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-
ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
338 PM CDT SUN APR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WESTERN IOWA MAINLY WEST OF INTERSTATE 35.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EARLY
EVENING. A FEW STORMS MAY BE SEVERE WITH 65 MPH WINDS AND ISOLATED
TORNADOES. A STORM OR TWO MAY PRODUCE NICKEL SIZED HAIL AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MULTIPLE ROUNDS OF THUNDERSTORM PRODUCING HEAVY RAIN ARE FORECAST
BEGINNING LATE MONDAY AND SPREADING ACROSS THE ENTIRE AREA
TUESDAY. CHANCES WILL CONTINUE INTO WEDNESDAY. HEAVY RAINFALL OF 2
TO 3 INCHES WITH ISOLATED 4 INCH AMOUNTS IS THE PRIMARY THREAT
WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THE REMAINDER OF THE AFTERNOON
THROUGH 9 PM TONIGHT.

IAZ004>007-016-017-025>028-036>039-048>050-060>062-073>075-
084>086-095>097-232045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-
BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-
TAMA-POLK-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-LUCAS-MONROE-
WAPELLO-WAYNE-APPANOOSE-DAVIS-
338 PM CDT SUN APR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND EAST
CENTRAL IOWA MAINLY EAST OF INTERSTATE 35.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON AND INTO THIS
EVENING. WINDS TO 65 MPH AND NICKEL SIZED HAIL ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MULTIPLE ROUNDS OF THUNDERSTORM PRODUCING HEAVY RAIN ARE FORECAST
BEGINNING LATE MONDAY AND SPREADING ACROSS THE ENTIRE AREA
TUESDAY. CHANCES WILL CONTINUE INTO WEDNESDAY. HEAVY RAINFALL OF 2
TO 3 INCHES WITH ISOLATED 4 INCH AMOUNTS IS THE PRIMARY THREAT
WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THE REMAINDER OF THE AFTERNOON
THROUGH 10 PM THIS EVENING.

DONAVON

In the hours before

Local storm report, Apr 22, 3:50 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT SUN APR 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND GST     ATLANTIC AIRPORT        41.41N 95.06W
04/22/2007  M58.00 MPH       CASS               IA   ASOS

&&

MOYER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 10:32 AM CDTSevere Thunderstorm WarningDMXAdair29 min
Apr 22, 10:56 AM CDTSevere Thunderstorm WarningDMXRinggold, Union34 min
Apr 22, 2:53 PM CDTSevere Thunderstorm WarningDMXCrawford37 min
Apr 22, 3:19 PM CDTSevere Thunderstorm WarningDMXSac41 min
Apr 22, 3:48 PM CDTSevere Thunderstorm WarningDMXCass27 min
Apr 22, 5:25 PM CDTSevere Thunderstorm WarningDMXBoone35 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.